Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 230, NWS St. Louis, MO

May 28, 2011Audrain County, Pike County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2011, 12:06 PM CDT for Audrain County, Pike County, Ralls County, Missouri. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 12:06 PM CDT (17:06 UTC)
Expired
May 28, 2011, 12:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Audrain County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:13 PM CDTHAIL 0.25Perry, MOHAIL JUST WEST OF THE CITY OF PERRY.
May 28, 12:18 PM CDTHAIL 0.88Perry, MO
May 28, 12:18 PM CDTHAIL 1.25Perry, MOQUARTER TO HALF DOLLAR SIZED HAIL.
May 28, 12:20 PM CDTHAIL 1.56 S Perry, MOHAIL IN HUTCHINSON MISSOURI - 6 MILES SOUTH OF PERRY.
May 28, 12:20 PM CDTHAIL 1.5Perry, MO
May 28, 12:25 PM CDTHAIL 1.25Perry, MOHAIL SIZE VARIED FROM HALF-DOLLAR TO SILVER DOLLAR.
May 28, 12:30 PM CDTHAIL 0.7Farber, MO
May 28, 12:37 PM CDTHAIL 1Curryville, MO
May 28, 12:46 PM CDTHAIL 1Bowling Green, MOCOMING DOWN HARD
May 28, 12:49 PM CDTHAIL 1.25Bowling Green, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KLSX 281706
SVRLSX
MOC007-163-173-281745-
/O.NEW.KLSX.SV.W.0230.110528T1706Z-110528T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1206 PM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  WESTERN PIKE COUNTY IN NORTHEAST MISSOURI...
  SOUTHERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1245 PM CDT

* AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANTA FE...AND MOVING EAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...BOWLING GREEN...PERRY...LADDONIA...CENTER...FARBER...NEW
  LONDON...SPENCERBURG...FRANKFORD...CURRYVILLE...NEW HARTFORD...THE
  LANDING...RUSH HILL...ASHLEY AND ST. CLEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3932 9173 3939 9171 3958 9171 3960 9118
      3914 9119 3917 9193 3929 9196
TIME...MOT...LOC 1706Z 284DEG 56KT 3935 9181
WIND...HAIL 60MPH 1.75IN

$$

GLASS
2 follow-up statements
567 
WWUS53 KLSX 281728
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT SAT MAY 28 2011

MOC007-163-173-281745-
/O.CON.KLSX.SV.W.0230.000000T0000Z-110528T1745Z/
PIKE MO-RALLS MO-AUDRAIN MO-
1228 PM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
AUDRAIN COUNTY IN CENTRAL MISSOURI...AND SOUTHERN RALLS AND WESTERN
PIKE COUNTIES IN NORTHEAST MISSOURI UNTIL 1245 PM CDT...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
VANDALIA...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  VANDALIA...BOWLING GREEN...NEW LONDON...SPENCERBURG...CURRYVILLE...
  FRANKFORD...NEW HARTFORD...ST. CLEMENT AND ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3920 9164 3925 9170 3931 9167 3959 9156
      3960 9118 3914 9119
TIME...MOT...LOC 1728Z 276DEG 39KT 3934 9153
WIND...HAIL 60MPH 1.75IN

$$

GLASS
493 
WWUS53 KLSX 281749
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT SAT MAY 28 2011

MOC007-163-173-281758-
/O.EXP.KLSX.SV.W.0230.000000T0000Z-110528T1745Z/
PIKE MO-RALLS MO-AUDRAIN MO-
1249 PM CDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AUDRAIN COUNTY IN
CENTRAL MISSOURI...AND SOUTHERN RALLS AND WESTERN PIKE COUNTIES IN
NORTHEAST MISSOURI HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY 
IN SOUTHWEST ILLINOIS... SOUTH CENTRAL PIKE COUNTY IN WEST CENTRAL 
ILLINOIS...NORTHERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...AND 
PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 130 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN ST LOUIS.

LAT...LON 3920 9164 3925 9170 3931 9167 3959 9156
      3960 9118 3914 9119
TIME...MOT...LOC 1728Z 276DEG 39KT 3934 9153

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:51 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 28, 6:51 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT SAT MAY 28 2011

.DISCUSSION...
/238 AM CDT SAT MAY 28 2011/

THIS FCST PCKG FOCUSES ON SEVERE THUNDERSTORM POTENTIAL FOR
TODAY/TONIGHT AND TEMPERATURE TRENDS OVER THE NEXT FEW DAYS.

EARLY MORNING VWP/PROFILER OBS SHOW A 50KT LLJ HAS DEVELOPED OVER
ERN OK WITH 900-800MB MOISTURE CONVERGENCE ON THE NOSE OF THE LLJ
AND A ZONE OF 850MB FRONTOGENETICAL FORCING SUPPORTING ELEVATED
THUNDERSTORMS OVER SERN KS/SWRN MO. AS THE LLJ SHIFTS EWD THIS
MORNING THE AREA OF BEST FORCING ALSO SHIFTS EWD THEN REFOCUSES
FARTHER NORTH AS THE LLJ BROADENS AND INTENSIFIES LATER TONIGHT. AT
THE SFC...A WMFNT MARKED THE BOUNDARY BETWEEN A VERY MOIST AIR MASS
OVER OK/AR AND A COMPARATIVELY DRIER AIR MASS OVER MOST OF MO. THIS
WMFNT LIFTS NWD TODAY AND ALLOWS BETTER MOISTURE TO SPREAD INTO THE
CWA. SPC DAY 1 OUTLOOK INCLUDES THE NRN HALF OF THE CWA IN A SLIGHT
RISK AREA...AND ATTM THE SEVERE WEATHER CONCERN FOR OUR AREA IS TIED
TO AFTN/EVE REDEVELOPMENT MORE SO THAN THE EARLY MORNING STORMS
ACROSS KS AND SWRN MO. THAT SAID...CANNOT RULE OUT SOME HAIL IF
THOSE STORMS DO MAKE IT INTO THE SRN HALF OF THE CWA THIS MORNING.
MODELS CONTINUE TO FORECAST LAPSE RATES OF AROUND 7 DEG C/KM
SPREADING ACROSS THE AREA THIS AFTN WHILE LOW LEVEL MOISTURE
STEADILY INCREASES THROUGH THE DAY AS THE WMFNT LIFTS NWD. EVEN IF
CONVECTIVE DEBRIS FROM EARLY MORNING STORMS OVER KS/SWRN MO INHIBITS
DESTABILIZATION...INSOLATION WITH ANY BREAKS IN THE CLOUDS WILL
ENHANCE INSTABILITY AND 0-6 KM SHEAR OF 50 TO 60 KTS IS SUFFICIENT
FOR ORGANIZED CONVECTION.

WMFNT LIFTS NORTH OF THE AREA BY MON WITH A RAPID WARM UP
EXPECTED ON SUN AND MON DUE TO WARM SLY SFC FLOW AND SWLY FLOW ALOFT
AS HIGH PRESSURE BUILDS OVER THE SERN CONUS. ALTHOUGH MODELS HAVE
BACKED OFF SLIGHTLY ON H85 TEMPS FOR MON...OVERALL PATTERN
RECOGNITION SUGGESTS THAT MEMORIAL DAY WILL BE VERY WARM AND I
WOULD NOT BE SURPRISED TO SEE HIGHS REACH THE LOW TO MID
90S...THEREFORE STARTED NUDGING HIGHS UPWARD FOR MON. SUN AND MON
BOTH LOOK BREEZY WITH 30KT WINDS MIXING DOWN TO THE SURFACE...BUT
WITH THE WMFNT WELL NORTH OF THE AREA PCPN CHCS LOOK RATHER SLIM.
FEW CHANGES PAST 12Z TUE.

KANOFSKY

&&

.AVIATION...
/643 AM CDT SAT MAY 28 2011/

THUNDERSTORMS FORMED EARLY THIS MORNING ALONG THE 850MB FRONT AND
NOSE OF LOW LEVEL JET. HRRR MODEL KEEPS THE STORMS GOING INTO
EASTERN MO BY MIDDAY BUT GIVEN THE CURRENT RADAR TRENDS FEEL THAT
MAY BE IN DOUBT. NEXT BIG QUESTION IS WHERE STORMS WILL RE-FIRE
THIS AFTERNOON/EVENING. SPC MENTIONED POSSIBILITY OF CAPPING AT
700MB THUS FEEL BEST AREA WILL BE JUST NORTH OF I-70. SURFACE
FRONT SHOULD BE JUST SOUTH OF THIS AREA WITH DEEP MOISTURE
CONVERGENCE JUST TO THE NORTH ALONG THE 850MB BOUNDARY.

SPECIFICS FOR KSTL...HAVE BROUGHT TSRA INTO STL PER THE HRRR MODEL
LATE MORNING BUT GIVEN CURRENT RADAR TRENDS HAVE MY DOUBTS.
CURRENT STORMS ARE WEAKENING RAPIDLY. LATE AFTERNOON RE-FIRE WILL
BE CLOSE. COULD BE 50 MILES NORTH OR SOUTH OF STL. HAVE GONE WITH
VCTS FOR NOW GIVEN UNCERTAINTY.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 28, 4:09 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 AM CDT SAT MAY 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS
COULD BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

KANOFSKY

In the hours before

Local storm report, May 28, 9:02 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HAIL             8 S POTOSI              37.82N  90.78W
05/28/2011  E1.50 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

FGLASS
Local storm report, May 28, 9:14 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
914 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HAIL             8 ESE POTOSI            37.89N  90.65W
05/28/2011  M0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

            LOTS OF HAIL. LOCATION ALONG HIGHWAY 8 AROUND 4 MILES
            NORTH OF IRONDALE.

&&

FGLASS
Local storm report, May 28, 11:42 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             2 E SHELBYVILLE         39.81N  92.00W
05/28/2011  E0.50 INCH       SHELBY             MO   PUBLIC

            RELAYED BY BROADCAST MEDIA FROM THE PUBLIC.

&&

CARNEY
Local storm report, May 28, 11:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             4 S MADISON             39.42N  92.21W
05/28/2011  E1.00 INCH       MONROE             MO   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA. REPORT WAS SHOOTER
            MARBLE SIZED HAIL.

&&

CARNEY
Local storm report, May 28, 11:55 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 S MADISON             39.42N  92.21W
05/28/2011  E1.00 INCH       MONROE             MO   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA. REPORT WAS SHOOTER
            MARBLE SIZED HAIL.

&&

CORRECTED EVENT TIME

CARNEY
Local storm report, May 28, 12:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             PARIS                   39.48N  92.00W
05/28/2011  E0.25 INCH       MONROE             MO   TRAINED SPOTTER

            SLIGHT LARGER THAN PEA SIZE

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:51 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois, Washington39 min
May 28, 11:31 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe44 min
May 28, 12:40 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike50 min
May 28, 1:14 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.